Approximately, 81% of all overdose deaths are accidental. It’s important for communities across Maricopa County to learn about fentanyl overdose prevention.
Top 3 Things You Can Do To Help:
Know the signs of an overdose:
Small, constricted "pinpoint pupils”
Falling asleep or losing consciousness
Slow, weak, or no breathing
Choking or gurgling sounds
Cold and/or clammy skin
Discolored skin (especially in lips and nails)
Note: Most overdoses aren’t immediate, they occur 1 to 3 hours after the drug is taken
Keep Naloxone readily available:
Naloxone is a life-saving medication that can reverse an opioid overdose. Its safe, easy to use and works almost immediately.
To use it, insert the nasal spray into one nostril while a person is on their back and push the lever down. Individuals should continue to be monitored afterwards.
It’s important to also call 911 as the effects of Naloxone wear off before all opioids may be cleared from the body.
Naloxone is safe but only effective for opioid overdoses, not those caused by other substances like cocaine or methamphetamine.
Talk with your healthcare provider or pharmacist about being prescribed Narcan if you or someone you know is at risk for an overdose. You can also find FREE Narcan here.
Don’t run, stay and help: You will not be arrested, charged, or prosecuted for the possession or use of a controlled substance or drug paraphernalia. (Arizona Good Samaritan Law)
Call 911 immediately
Try to keep the person awake and breathing
Lay the person on their side to prevent choking
Please stay with the person until emergency help arrives
Help is Always Available
It may be hard to take the first step and ask for help. Ask for help if you’re ready to get treatment for your addiction. Recovery from substance use disorders is possible—and there is help for you every step of the way.
You can find evidence-based treatment and service options near you by visiting findtreatment.gov or by calling the 24/7, National Helpline at 800-662-HELP (4357)